Arizona, 2022Tornadoes and Hail in Arizona, September 13, 2022
September 13, 2022 · NWS FGZ · 4 events in 2 counties and zones
A trough just to the west of Arizona and southerly flow aloft helped produce scattered to numerous showers and thunderstorms. Some storms produced large hail, funnel clouds, and small tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough just to the west of Arizona and southerly flow aloft helped produce scattered to numerous showers and thunderstorms. Some storms produced large hail, funnel clouds, and small tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 13, 9:19 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 13, 9:19 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
919 AM MST Tue Sep 13 2022
.SYNOPSIS...Isolated to scattered thunderstorm activity will
continue into the morning hours then become more numerous this
afternoon. For Wednesday, storm coverage is expected to decrease
and become focused mainly from the Mogollon Rim northward. On
Thursday and over the coming weekend drier air will arrive,
mostly putting an end to the thunderstorm threat. Look for a
gradual warming trend through the period.
&&
.UPDATE...Only minor updates this morning to account for current
trends and latest CAMs, as the going forecast is on track. Expect
an active day across the CWA similar to yesterday, but with less
shear. Storms most numerous around and NW of the Flagstaff area,
and over the White Mountains. In addition to our typical
thunderstorm threats (hail, strong winds), training storms will
have the potential for locally heavy rainfall.
&&
.PREV DISCUSSION /330 AM MST/...A trough just to the west, and
southerly flow aloft have kept scattered showers and a few strong
thunderstorms going overnight with the highest coverage along the
I-17 corridor and into NW Gila County. Other isolated storms
persist in much of Coconino and NW Yavapai counties as of 230 AM.
This trough will not move much today, and after a lull in the
activity later this morning, scattered to numerous showers and
storms are forecast to redevelop this afternoon and into at least
early evening. The highest coverage of precipitation this
afternoon is expected over Coconino County and along the Mogollon
Rim into the White Mountains. HREF neighborhood probabilities of
3-hr QPF hitting 1" or greater are around 30% from Flagstaff
northwest to the Grand Canyon and Kaibab Plateau, and also near
the White Mountains. So there will still be a risk of localized
flash flooding today, especially in these areas. This threat will
linger into the evening and possibly overnight in northwest
Arizona including Grand Canyon and vicinity. However, don't think
the expected coverage is high enough to warrant extending the
current Flash Flood Watch so we will let it expire this morning
at 5 AM. For Wednesday, the trough weakens and shifts eastward.
Highest shower and storm coverage is forecast in NW Coconino
County, with mostly isolated activity elsewhere. The heavy rain
threat decreases significantly on Wednesday. High temperatures
today and Wednesday will be 5-8 degrees cooler than normal for
this time of year.
Thursday through the weekend - drier westerly flow develops over
the region, ending the chance of storms. Daytime temperatures will
warm back up to near normal, with seasonably cool nights. By later
in the weekend, a trough developing over the western US may get
close enough to our area for increasing southwest winds in the
20-30 mph range, something we haven't seen in a couple months.
Models differ on how deep the trough will be when in moves
through, but in any case it should knock temperatures down a bit
below normal. GFS even tries to pull some moisture up ahead of the
trough, though most other guidance does not. Blended guidance is
used in our forecast this far out, and includes a 20-30% chance of
rain for next Monday and Tuesday.
&&
.AVIATION...For the 18Z TAF package...Mainly VFR conditions persist
for the next 24 hours with SCT to BKN cloud cover. Expect scattered
SHRA/TSRA developing after 20Z with greatest coverage across
northwest Coconino County and along/northeast of the Mogollon Rim.
Anticipate activity to decrease after 05Z Wed with storms continuing
across northwest Coconino County and northeast Arizona overnight.
Gusty winds, minor turbulence, and brief MVFR/IFR conditions,
resulting in mountain obscuration at times, will be possible in and
around any storms. South/southwest winds 10-15 kts are otherwise
expected in the afternoon. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Expect scattered to widespread showers and
thunderstorms across northern Arizona this afternoon and evening,
with scattered storms along and north of the Mogollon Rim on
Wednesday. Temperatures will be cooler than normal with southwest
winds around 10 to 20 mph.
Thursday through Saturday...Dry weather is forecast with breezy
conditions in the afternoon. Daytime temperatures warming a bit.
&&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...BAK/JJ
AVIATION...LaGuardia
FIRE WEATHER...BAK
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Sep 13, 9:53 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
953 AM MST Tue Sep 13 2022
AZZ008-015-037-131730-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-
953 AM MST Tue Sep 13 2022
...A strong thunderstorm will impact portions of Coconino and Yavapai
Counties near Paulden through 1030 AM MST...
At 952 AM MST, Doppler radar was tracking a strong thunderstorm over
Paulden, or 8 miles north of Chino Valley, moving northeast at 10
mph.
HAZARD...Winds in excess of 30 mph, half inch hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding is possible.
Locations impacted include...
Paulden.
This includes State Route 89 between mile markers 332 and 350.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3480 11242 3481 11252 3486 11260 3510 11253
3498 11224
TIME...MOT...LOC 1652Z 206DEG 10KT 3488 11248
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
EFLLocal storm report, Sep 13, 10:32 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1032 AM MST TUE SEP 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL 1 N PAULDEN 34.90N 112.47W
09/13/2022 E0.88 INCH YAVAPAI AZ TRAINED SPOTTER
MODERATE WINDS, HAIL UP TO NICKLE SIZED.
&&
BAKEvent by event
2 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.
Tornado, Navajo
- When
- September 13, 11:00 AM MST to 11:07 AM MST
- Where
- Navajo County, 0.69 mi N of Joseph City
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 34.960, -110.330
A land-spout tornado was on the ground briefly south of the Little Colorado River. Dust from the ground was lofted into the air.
Hail, Navajo
- When
- September 13, 11:45 AM MST to 11:55 AM MST
- Where
- Navajo County, 0.89 mi NE of Holbrook to 6.47 mi NW of Sun Vly
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.910, -110.160
Quarter to golf ball sized hail (one inch to 1 3/4 inch diameter) was reported just north of Holbrook.
Funnel Cloud, Navajo
- When
- September 13, 11:45 AM MST
- Where
- Navajo County, 0.69 mi N of Joseph City
- Reported by
- Public
- Coordinates
- 34.960, -110.330
Pictures of a funnel cloud near Joseph City and Jack Rabbit were posted on social media.
Tornado, Apache
- When
- September 13, 5:45 PM MST to 5:50 PM MST
- Where
- Apache County, 1.3 mi WNW of Dinnehotso to 8.4 mi N of Dinnehotso
- Rating
- EF0
- Path length
- 7.71 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 36.840, -109.850
A tornado formed and traveled along the leading edge of a thunderstorm outflow boundary.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, September 13 to 30, 2022$34 million · 3 events
- Flooding and Damaging Winds in New York, September 13, 2022$3,000 · 50 kt wind · 15 events
- Drought in Montana, September 13 to 30, 20227 events
- Flash Flooding and Damaging Winds in Massachusetts, September 13, 2022$8,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Utah, September 13 to 15, 202270 kt wind · 6 events
- Flash Flooding in New York, September 13, 20225 events
- Drought in Iowa, September 13 to 30, 20225 events
- Heavy Rain in Florida, September 13 to 15, 20225 events
- Damaging Winds in New Hampshire, September 13, 2022$3,000 · 62 kt wind · 5 events
- Drought in Kansas, September 13 to 30, 20223 events
- Damaging Winds in Delaware, September 13, 202250 kt wind · 2 events
- Flooding in Rhode Island, September 13, 2022$3,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055637, 1055635, 1055636, 1055638.